Alert archive / North Carolina / Special Weather Statements in 2018

Special Weather Statement, NWS Wilmington, NC

May 23, 2018Robeson County, North Carolina; Marlboro County, South Carolina

NWS Wilmington, NC issued this special weather statement at May 23, 2018, 6:21 PM EDT for Robeson County, North Carolina; Marlboro County, South Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2018, 6:21 PM EDT (22:21 UTC)
Expired
May 23, 2018, 7:00 PM EDT
In force
39 min
Issued by
NWS Wilmington, NC

Counties Robeson County, NC, Marlboro County, SC

The radar

The Wilmington radar (KLTX), 113 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

805 
WWUS82 KILM 232221
SPSILM

Special Weather Statement
National Weather Service Wilmington NC
621 PM EDT WED MAY 23 2018
 
NCZ087-096-SCZ017-232300-
Robeson NC-Bladen NC-Marlboro SC-
621 PM EDT WED MAY 23 2018

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN BLADEN...NORTHERN
ROBESON AND NORTHEASTERN MARLBORO COUNTIES UNTIL 700 PM EDT...

At 620 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jerome to near Antioch to 6 miles south of
Hamlet. Movement was southeast at 20 mph.

Half inch hail and winds of 40 to 50 mph will be possible with these 
storms.

Locations impacted include...
Lumberton, Bennettsville, Red Springs, Pembroke, Maxton, Mccoll, St.
Pauls, Clio, Rex, Ammon, Shannon, Buie, Robeson Community College,
Wakulla, White Oak, Elrod, Howellsville, Raemon, Tolarsville and
Duart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.

&&

LAT...LON 3495 7903 3490 7894 3484 7890 3485 7850
      3475 7840 3458 7940 3462 7945 3457 7948
      3454 7963 3480 7985 3481 7968 3463 7946
      3477 7933 3484 7935 3483 7919
TIME...MOT...LOC 2220Z 300DEG 16KT 3489 7871 3490 7929 3479 7975 

$$

III

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at May 23, 3:13 PM EDT, 3 hours 8 minutes earlier.

Area forecast discussion, May 23, 3:13 PM EDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
313 PM EDT Wed May 23 2018

.SYNOPSIS...
A weak cold front approaching from the north will produce a
greater coverage of showers and thunderstorms this afternoon
and on Thursday. The front will dissipate over the area on
Friday. Low pressure developing across the Gulf of Mexico will
bring tropical moisture northward and help fuel a higher
probability of showers and thunderstorms with heavy rain across
the eastern Carolinas Sunday and into early next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 300 PM Wednesday...A mid-level disturbance along the Savannah
River surrounded by very light steering flow should move very little
over the next 24 hours. Surface high pressure moving across the
Great Lakes will nudge a surface cold front southward across North
Carolina tonight, stalling out across eastern South Carolina on
Thursday. This should be the focus for another day of showers and
thunderstorms.

Today's thunderstorm activity is developing along multiple east-west
oriented convergence boundaries where the airmass is uncapped with
CAPE of 1500-2500 J/kg. Convective organization has remained minimal
due to very weak wind shear: bulk shear across the 0-6 km layer is
only 10-20 kt. SPC's marginal severe weather threat across
northeastern NC and southeastern VA is keyed to the stronger shear
and potential for more significant storm cell organization that
exists there.

Convective activity should diminish this evening, however most
recent runs of the synoptic and rapid update models show convection
lingering through the night along the south end of the higher shear
zone across North Carolina, particularly as the cold front eases its
way south overnight and increases low-level convergence. A relative
minimum in convection should occur Thursday morning, with showers
and storms reblossoming Thursday afternoon mainly across South
Carolina near the stalled front and pooled low-level moisture.
Forecast PoPs are as high as 70 percent in the Florence vicinity
Thursday afternoon.

Lows tonight should range from 68-71. Highs Thursday are forecast to
reach 80 on the beaches to around 84 inland.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 3 PM Wednesday...Weak upper low across GA Thursday night will
drift northward and weaken further across the far western Carolinas
during Friday. In addition, the H5 ridge situated off the coast will
help direct moisture plume back into the Carolinas and precipitable
water will increase during the day in response. Expect the best
convective coverage to be across the SC zones initially during
Friday, then in the LBT zone group later in the day. During Friday
the residual foot print of the old front will drift northward and
finally become absorbed in the broader scale flow and awash in the
sea breeze circulation. Favor a blend of MAV/MET numbers through the
period which suggests near climatology high temperatures Friday and
warmer than normal low temperatures each night.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 300 PM Tuesday...As high pressure off the coast shifts
eastward and a trough of low pressure exist over the east half of
the United States, the winds will be from the south-southeast to
south-southwest at 10 to 15 knots. This extended period of fetch
will see the seas rising from around 2 to 3 feet on Saturday to 4 to
6 feet by late in the day on Monday.  When a small craft advisory
may be needed.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 18Z...Thunderstorms are becoming more widespread across
eastern South Carolina, and it looks to be a bumpy 3-4 hours
ahead for the CRE, MYR, and FLO airports. The seabreeze has only
made limited progress inland from the coast, and the westerly
winds aloft are strong enough that it should not clear out at
the coast as is typical this time of year. MVFR to local IFR
conditions in thunderstorms is expected through 22Z. Across SE
North Carolina, it appears South Carolina thunderstorms should
reach the ILM airport around or just after 21Z, with rain behind
the storms lingering through 00Z. The current mass of
convection between Columbia and Florence, SC may build northward
and reach the LBT airport between 20-22Z.

Overnight a cold front approaching from the north should reach
the area between 09-13Z Thursday. Moisture pooling along the
front should lead to MVFR ceilings, with a lower potential of
IFR ceilings and/or patchy fog developing through sunrise.
Showers should begin to redevelop late Thursday morning.

Extended Outlook...Brief/local IFR visibility is possible in
thunderstorms Thursday afternoon. Tropical moisture returning to
the area Sunday and Monday could bring more widespread
thunderstorms with periods of IFR ceilings/visibility possible.

&&

.MARINE...
NEAR TERM /THROUGH THURSDAY/...
As of 300 PM Wednesday...High pressure pushing east across the Great
Lakes will ease a cold front southward through North Carolina
tonight. The front should reach the Cape Fear area shortly after
sunrise Thursday, with the boundary slipping south along the Grand
Strand between 8-11 AM. Southwesterly winds ahead of the front
should turn northeasterly behind the front, but with no significant
increase in wind speed expected. Scattered showers and thunderstorms
should end early this evening south of Cape Fear but may continue
overnight north of Cape Fear. Showers/storms should develop again
Thursday afternoon, mainly south of Cape Fear. Seas currently around
3 feet should diminish by about a foot with lighter wind
speeds on Thursday.

SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 3 PM Wednesday...Onshore flow around 10 knots expected Thursday
night with seas less than 3 ft. As high pressure off the Southeast U.S.
becomes better established the flow will veer to a southerly wind by
Friday night. Chance of showers and thunderstorms across the waters,
more-so during Friday and Friday night. Seas 3 ft or less expected
Friday and Friday night.

LONG TERM /SATURDAY THROUGH MONDAY/...
As of 300 PM Wednesday...As high pressure off the coast shifts
eastward and a trough of low pressure exist over the east half
of the United States, the winds will be from the south-southeast
to south-southwest at 10 to 15 knots. This extended period of
fetch will see the seas rising from around 2 to 3 feet on
Saturday to 4 to 6 feet by late in the day on Monday. When a
small craft advisory may be needed.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

NEAR TERM...TRA
SHORT TERM...SRP
LONG TERM...RH
AVIATION...TRA
Hazardous weather outlook, May 23, 3:13 PM EDT, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
313 PM EDT Wed May 23 2018

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
241100-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
313 PM EDT Wed May 23 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-241100-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
313 PM EDT Wed May 23 2018

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Small Craft Advisory conditions are possible Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

9

In the hours before

Special weather statement, May 23, 6:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
621 PM EDT WED MAY 23 2018

NCZ087-096-SCZ017-232300-
Robeson NC-Bladen NC-Marlboro SC-
621 PM EDT WED MAY 23 2018

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN BLADEN...NORTHERN
ROBESON AND NORTHEASTERN MARLBORO COUNTIES UNTIL 700 PM EDT...

At 620 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jerome to near Antioch to 6 miles south of
Hamlet. Movement was southeast at 20 mph.

Half inch hail and winds of 40 to 50 mph will be possible with these
storms.

Locations impacted include...
Lumberton, Bennettsville, Red Springs, Pembroke, Maxton, Mccoll, St.
Pauls, Clio, Rex, Ammon, Shannon, Buie, Robeson Community College,
Wakulla, White Oak, Elrod, Howellsville, Raemon, Tolarsville and
Duart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.

&&

LAT...LON 3495 7903 3490 7894 3484 7890 3485 7850
      3475 7840 3458 7940 3462 7945 3457 7948
      3454 7963 3480 7985 3481 7968 3463 7946
      3477 7933 3484 7935 3483 7919
TIME...MOT...LOC 2220Z 300DEG 16KT 3489 7871 3490 7929 3479 7975

III

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 10:34 AM EDTRiver Flood AdvisoryILMPender71 hr
May 23, 7:25 PM EDTSpecial Weather StatementILMBladen35 min

Nearby

Special Weather Statements in North Carolina, 2018Special Weather Statements in South Carolina, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.